Saudi Journal of Kidney Diseases and Transplantation

CASE REPORT
Year
: 2018  |  Volume : 29  |  Issue : 6  |  Page : 1511--1514

Short-course metronidazole-induced reversible acute neurotoxicity in a renal transplant recipient


Pavitra Manu Dogra, Anil Kumar Bhatt, Sanjay Kumar Agarwal, Dipankar Bhowmik 
 Department of Nephrology, All India Institute of Medical Sciences, New Delhi, India

Correspondence Address:
Dr. Pavitra Manu Dogra
Department of Nephrology, All India Institute of Medical Sciences, New Delhi
India

Neurotoxic manifestations due to chronic metronidazole intake are well known, but neurotoxicity due to short-term use of metronidazole is very rare. We present a case of acute neurotoxicity due to short course of injectable metronidazole given in usual doses to a renal allograft recipient for persistent diarrhea. It responded to withdrawal of the offending drug. Tacrolimus trough concentration did not increase during neurotoxicity, thereby ruling out any metronidazole-tacrolimus interaction. Magnetic resonance imaging of the brain showed widespread osmotic demyelination and its recovery after drug withdrawal. This is the first reported case of a renal transplant recipient developing acute neurotoxicity due to short-term use of metronidazole, without any increase in tacrolimus trough concentrations.


How to cite this article:
Dogra PM, Bhatt AK, Agarwal SK, Bhowmik D. Short-course metronidazole-induced reversible acute neurotoxicity in a renal transplant recipient.Saudi J Kidney Dis Transpl 2018;29:1511-1514


How to cite this URL:
Dogra PM, Bhatt AK, Agarwal SK, Bhowmik D. Short-course metronidazole-induced reversible acute neurotoxicity in a renal transplant recipient. Saudi J Kidney Dis Transpl [serial online] 2018 [cited 2022 Aug 15 ];29:1511-1514
Available from: https://www.sjkdt.org/article.asp?issn=1319-2442;year=2018;volume=29;issue=6;spage=1511;epage=1514;aulast=Dogra;type=0